Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 166, NWS Goodland, KS

July 18, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2021, 12:53 PM MDT for Kit Carson County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 12:53 PM MDT (18:53 UTC)
Expired
Jul 18, 2021, 1:32 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS53 KGLD 181853
SVRGLD
COC063-182000-
/O.NEW.KGLD.SV.W.0166.210718T1853Z-210718T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1253 PM MDT Sun Jul 18 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kit Carson County in east central Colorado...

* Until 200 PM MDT.

* At 1252 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Kanorado, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Kit Carson County.

This includes the following highways...
 Interstate 70 in Colorado near mile marker 445.
 Highway 385 between mile markers 170 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3932 10214 3929 10205 3908 10205 3905 10207
      3905 10238
TIME...MOT...LOC 1852Z 020DEG 9KT 3923 10212 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
3 follow-up statements
321 
WWUS53 KGLD 181906
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
106 PM MDT Sun Jul 18 2021

COC063-182000-
/O.CON.KGLD.SV.W.0166.000000T0000Z-210718T2000Z/
Kit Carson CO-
106 PM MDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTHEASTERN KIT CARSON COUNTY...

At 106 PM MDT, a severe thunderstorm was located 11 miles southeast
of Burlington, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Kit Carson County.

This includes Highway 385 between mile markers 170 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3926 10215 3926 10206 3908 10205 3905 10207
      3905 10238
TIME...MOT...LOC 1906Z 013DEG 13KT 3917 10214 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
207 
WWUS53 KGLD 181920
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
120 PM MDT Sun Jul 18 2021

COC063-182000-
/O.CON.KGLD.SV.W.0166.000000T0000Z-210718T2000Z/
Kit Carson CO-
120 PM MDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTHEASTERN KIT CARSON COUNTY...

At 120 PM MDT, a severe thunderstorm was located 13 miles southeast
of Burlington, moving south at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Kit Carson County.

This includes Highway 385 between mile markers 170 and 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3923 10216 3923 10206 3908 10205 3905 10207
      3905 10238
TIME...MOT...LOC 1920Z 020DEG 9KT 3914 10216 

HAIL...<.75IN
WIND...60MPH
 
$$

Lundquist
670 
WWUS53 KGLD 181932
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
132 PM MDT Sun Jul 18 2021

COC063-181942-
/O.CAN.KGLD.SV.W.0166.000000T0000Z-210718T2000Z/
Kit Carson CO-
132 PM MDT Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIT CARSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3923 10216 3923 10206 3908 10205 3905 10207
      3905 10238
TIME...MOT...LOC 1926Z 020DEG 9KT 3911 10217 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:02 PM MDT, 51 minutes earlier.

Area forecast discussion, Jul 18, 12:02 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1202 PM MDT Sun Jul 18 2021

.MESOSCALE DISCUSSION...
Issued at 1152 AM MDT Sun Jul 18 2021

Key Message: Thunderstorm potential increasing for the afternoon.

Outflow boundary from storm activity over the eastern part of the
forecast area is progressing west. Along it some storms have
already formed. Ahead of the outflow boundary weak surface
convergence and destabilizing of the environment as temperatures
warm.

Looking at the latest data that has been doing the best
today, storm activity may increase over the southwest part of the
forecast area as a subtle upper level short wave trough deepens
overhead. Due to storms already starting to form this early in the
afternoon with the better lift yet to occur, confidence is
increasing that additional storm activity will occur over the
southwest part of the forecast area. As the afternoon progresses
the environment does become more suitable for severe weather.

The more likely scenario to unfold looks to be increased storm
coverage over the southwest part of the forecast area, with storm
activity ending behind the outflow boundary. Main hazards will be
damaging winds and large hail and flash flooding. The damaging
winds will be the primary threat once storms merge together. Based
on the latest timing of the outflow boundary movement, it will be
west of the forecast area by 6 PM MT.

Worst case scenario is a line of storms form along the boundary as
it advances west.

&&

.UPDATE...
Issued at 734 AM MDT Sun Jul 18 2021

Due to the moisture advection over Norton and Graham counties,
visibility has fallen to zero at Hill City and Norton. Latest data
indicates these visibilities will linger through 10 AM CT, so
decided to issue an advisory for these two counties.

&&

.SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul
18 2021

Potential for storms today, mainly east of highway 25. Otherwise
warm conditions continue with temperatures slightly above average
and drier conditions to begin the week.

This early morning has seen showers and storms linger in the western
half of the area with the storms being driven by outflows from
previous storms. However, the stability of the air is causing those
storms to collapse and they should be dissipated well before
sunrise. In our eastern counties, storms have formed along a subtle
boundary, potentially where a small amount of surface convergence is
formed by easterly winds moving into southerly winds. The flow is
weak though so it could be an outflow boundary from previous
convection. Meanwhile, a long lived storm (potentially a MCV)
continues to move southeast through Southwest Nebraska.

What this means for the morning hours is not exactly clear. More
than likely, the western half will clear during the remainder of the
morning and see sunny skies later today. The eastern half,
especially east of highway 83, could see storms continue through the
morning and afternoon hours as moist air remains in place both near
the surface and portions of the mid-levels. However, these storms
would be conditional on boundaries and surface convergence from
prior convection continuing to provide enough lift in an area that
would otherwise be relatively stable during the morning.

Going into the afternoon, the model guidance has varied and been
changing from run to run. This is understandable as the area remains
under an upper level ridge and relatively high pressure near the
surface. Also, this setup is providing relatively weak flow both
near surface and aloft. Henceforth, there is no clear or large area
of lift in the area. If anything, there is large scale subsidence.
This means that any storms that form will form from local and small
scale phenomena such as lingering outflow boundaries. Currently have
chances for storms in the eastern half of the area if the outflow
boundaries continue to trigger storms in the moist environment.
Should these storms form, they would likely last through the
remainder of the day before exiting to the south during the late
afternoon hours. A few storms could be severe as the moist
environment has CAPE values near or exceeding 2000 J/KG, both SB and
ML. Even with the somewhat weak flow, the change in direction
through the atmosphere could produce effective shear near 35 to
40kts which would support supercells. Henceforth, it would not be
unreasonable should storms form for a few to become strong and
potentially produce severe hail.

This evening, there are hints of a few storms forming in the higher
terrain of Eastern Colorado where moisture is available between 700-
500mb. Should storms form, they are not anticipated to be severe as
effective shear is weaker and CAPE is forecasted to be at or below
1000 J/KG. There could be a few strong wind gusts as DCAPE could
reach 1500 J/KG. These storms appear to stay confined to Eastern
Colorado where more moisture is available aloft.

Tonight, skies begin to clear with lows in the 60's. Winds will
continue to be out of the southeast but will be light around 5 to
10mph. There are some hints in guidance of storms forming late in
the night east of highway 83 where moisture remains relatively high
and where some weak convergence near the surface may be available.
Don't have high confidence in this so only have a slight chance in
the grids.

Monday brings drier conditions as the upper ridge continues to
expand. There still could be a chance for storms as model guidance
has the air saturating between 850-500mb in some locations. The main
issue would be forcing as there does not appear to be anything to
lift air and trigger storms. So Monday is currently forecasted to be
mostly clear with high in the upper 80's and lower 90's.

.LONG TERM...(Tuesday through Monday)
Issued at 300 AM MDT Sun Jul 18 2021

A deep and expansive upper level ridge will prevail over the
Rockies and High Plains throughout the long term period. The Tri-
State area will be situated on the eastern side of the ridge.. in
light northerly flow aloft. At this time -- it appears that the
main belt of westerlies will be confined to higher latitudes (e.g.
Dakotas/Canada). If this is the case, dry conditions are likely
to prevail. Mesoscale features associated with and/or emanating
from diurnal convection (if any) along the Colorado Front Range
could (conceivably) allow a few isolated storms to propagate
downstream into eastern Colorado during the late aft/eve hours..
depending on the the position/strength of the upper ridge, i.e.
whether or not synoptic subsidence will suppress upstream
development altogether.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Jul 18 2021

VFR conditions forecast for TAFs. Main focus will be the extent of
the storm coverage with the incoming outflow winds from the storm
activity to the east of KGLD. Am expecting gusty winds behind the
outflow. Eventually winds will turn to the southeast for KGLD,
similar to what KMCK has done. Confidence in storms over KGLD is
too low to place a mention in the TAF beyond vicinity. Storm
activity should end behind the outflow due to the stable
environment.

KMCK should be done with storm activity. However, could see fog
overnight after 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
UPDATE...JTL
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...JTL
Hazardous weather outlook, Jul 18, 10:47 AM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Sun Jul 18 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly
east of the Colorado/Kansas state line. Significant uncertainty
remains with the timing, location and coverage of the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

An isolated thunderstorm may be possible during the day Monday,
mainly along or east of Highway 25. Cloud to ground lightning would
be the main threat.

Thunderstorms are possible during the afternoon and evening hours
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 18, 12:32 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1232 PM MDT Sun Jul 18 2021

KSZ013-027-181845-
Wallace KS-Sherman KS-
1232 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE AND SOUTHWESTERN
SHERMAN COUNTIES UNTIL 1245 PM MDT...

At 1231 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Ruleton to 8 miles north of
Sharon Springs. Movement was south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3895 10200 3917 10203 3928 10173 3897 10158
      3883 10186
TIME...MOT...LOC 1831Z 019DEG 7KT 3915 10183 3902 10180

Lundquist
Local storm report, Jul 18, 12:33 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1233 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             KANORADO                39.34N 102.04W
07/18/2021  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            SPOTTER REPORTED ONGOING PEA TO QUARTER
            SIZED HAIL WITH A DURATION AS OF 1215 PM MT
            OF 30 MINUTES.

&&

KMK
Special weather statement, Jul 18, 12:45 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
1245 PM MDT Sun Jul 18 2021

COZ092-181900-
Cheyenne County CO-
1245 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 100 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Cheyenne Wells, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 153 and 161.

LAT...LON 3897 10244 3897 10222 3884 10218 3885 10244
TIME...MOT...LOC 1845Z 357DEG 7KT 3890 10234

Lundquist
Local storm report, Jul 18, 12:47 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1247 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             KANORADO                39.34N 102.04W
07/18/2021  M0.88 INCH       SHERMAN            KS   PUBLIC

            REPORT WITH PICTURE VIA TWITTER.

&&

TT
Local storm report, Jul 18, 12:48 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             GOODLAND                39.35N 101.71W
07/18/2021  M0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY EMPLOYEE REPORTS PEA SIZE HAIL.

&&

TT
Local storm report, Jul 18, 12:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1253 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             GOODLAND                39.35N 101.71W
07/18/2021  M2.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY EMPLOYEE REPORTS 2 INCH HAIL.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:44 PM MDTSpecial Weather StatementGLDKit Carson61 min
Jul 17, 11:38 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson82 min
Jul 17, 11:56 PM MDTSpecial Weather StatementGLDYuma64 min
Jul 18, 12:17 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min
Jul 18, 12:45 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jul 18, 12:58 PM MDTSpecial Weather StatementGLDCheyenne17 min
Jul 18, 1:14 PM MDTSevere Thunderstorm WarningGLDCheyenne29 min
Jul 18, 1:35 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 18, 1:39 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.